Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 309, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 21, 2005, 6:13 PM CDT for Culberson County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2005, 6:13 PM CDT (23:13 UTC)
- Expired
- Aug 21, 2005, 6:39 PM CDT
- In force
- 26 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 213 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1281 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 212314
SVRMAF
TXC109-212345-
/O.NEW.KMAF.SV.W.0309.050821T2313Z-050821T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT SUN AUG 21 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CULBERSON COUNTY IN SOUTHWEST TEXAS
* UNTIL 645 PM CDT
* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
WEST OF PLATEAU...OR ABOUT 7 MILES EAST OF VAN HORN...MOVING NORTHEAST
AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
INTERSTATE 10 EAST OF VAN HORN...
PLATEAU...
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3111 10484 3092 10472 3094 10443 3108 10419
3164 10433 3175 10471
$$1 follow-up statement
000
WWUS54 KMAF 212339
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 PM CDT SUN AUG 21 2005
TXC109-212348-
/O.CAN.KMAF.SV.W.0309.000000T0000Z-050821T2345Z/
CULBERSON-
638 PM CDT SUN AUG 21 2005
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CULBERSON COUNTY IS
CANCELLED...
AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3111 10484 3092 10472 3094 10443 3108 10419
3164 10433 3175 10471
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:37 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 21, 1:37 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 137 PM CDT SUN AUG 21 2005 .SHORT TERM... CONVECTION PERSISTING OVER SOUTHEAST NEW MEXICO EARLY THIS AFTERNOON...AND DEVELOPING ALONG A LOW LEVEL CONVERGENT ZONE OVER THE NORTHERN PERMIAN BASIN WHICH APPEARS TO BE A WEAK OUTFLOW BOUNDARY FROM EARLY MORNING CONVECTION OVER THE PANHANDLE. CONVECTION ALSO NOTED IN THE DAVIS MOUNTAINS UP TO THE UPPER TRANS PECOS...BUT THIS TOO HAS ONLY BEEN ISOLATED IN NATURE. UPPER RIDGE ANCHORED OVER THE SOUTHEASTERN UNITED STATES IS EXPANDING FURTHER WEST TODAY...WHICH IS SHUTTING DOWN THE TROPICAL MOISTURE FEED FROM THE PACIFIC IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE. THERE IS STILL RESIDUAL UPPER LEVEL MOISTURE ACROSS MUCH OF THE CWA...BUT PWATS ARE LOWER...ALL OF 1.25 TO 1.50...WHICH IS STILL ABOVE NORMAL FOR THIS TIME OF YEAR...BUT LESS THAN PREVIOUS DAYS. THINK THE WESTWARD EXPANSION OF THE UPPER RIDGE WILL SHIFT THE BEST CHANCE OF RAIN TO THE WEST AND NORTH THROUGH TONIGHT. HOWEVER...WE COULD STILL SEE WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER PORTIONS OF THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS THROUGH THE EVENING. ALTHOUGH MANY OF THESE AREAS ARE RAIN SOAKED AND RIPE FOR FLASH FLOODING...THINK THE FASTER MOVEMENT OF TSRA...20 TO 25 MPH...WILL LIMIT RAINFALL AMOUNTS...AND ALONG WITH LESSER COVERAGE KEEP FLASH FLOODING CONCERNS TO A RELATIVE MINIMUM. IT ALSO APPEARS THE BEST COVERAGE WILL BE OVER EXTREME NORTHERN EDDY AND THE NORTHERN THIRD OF LEA COUNTY...BOTH OF WHICH HAVE NOT HAD AS MUCH RAINFALL AS OTHER PARTS OF THESE COUNTIES IN THE LAST FEW DAYS. THEREFORE...WILL NOT REISSUE A FLASH FLOOD WATCH FOR THESE AREAS TONIGHT. THE AFOREMENTIONED WEAK OUTFLOW BOUNDARY OVER THE NORTHERN PERMIAN BASIN WILL PROVIDE A LOW LEVEL FOCUS FOR TSRA DEVELOPMENT THROUGH SUNSET. THIS BOUNDARY APPEARS TO BE SHIFTING SLOWLY NORTH...AND WILL PROBABLY BECOME A BIT MORE DIFFUSE WITH TIME. CURRENT FORECAST ALREADY HAS LOW ORDER POPS OVER THE NORTHERN PERMIAN BASIN AND SEE NO REASON TO CHANGE THIS. AS FAR AS THE DAVIS MOUNTAINS AND SURROUNDING AREA...THINK TSRA COVERAGE WILL BE ISOLATED AT BEST...AND EVEN THOUGH THE TSRA WILL MOVE AKIN TO YESTERDAY/S ACTIVITY...THINK LACK OF COVERAGE WILL LIMIT RAINFALL AMOUNTS THERE. THINK WE/LL SEE MAINLY CLEAR SKIES OVER THE SOUTHEAST HALF OF THE CWA FOR A GOOD PART OF THE NIGHT...ALONG WITH WEAK WINDS. THEREFORE...UNDERCUT MOS TEMPS BY A DEGREE OR TWO...WHICH TENDS TONIGHT/S MINS TOWARD PERSISTENCE. .LONG TERM... UPPER LEVEL RIDGE EXTENDING OVER THE CWA FROM THE EAST WILL CONTINUE TO BE THE DOMINATE WEATHER FEATURE FOR THE UPCOMING WEEK. A MOIST AIRMASS WILL REMAIN IN PLACE OVER THE REGION WITH SOUTHEASTERLY SURFACE WINDS KEEPING DEWPOINTS MAINLY IN THE 60S. MODELS INDICATE COLD FRONT TRYING TO APPROACH THE CWA MONDAY AND TUESDAY...BUT AGREE THE FRONT WILL HAVE DIFFICULTY MAKING MUCH SOUTHWARD PROGRESS INTO THE REGION. THINK THE FRONT MAY MAKE IT INTO THE NORTHERN SECTIONS OF THE CWA MONDAY AND HANG AROUND INTO TUESDAY. WITH THIS LOW LEVEL FOCUS...AND WEAK UPPER LEVEL DISTURBANCES MOVING ACROSS THE WESTERN AND NORTHERN FRINGE OF THE RIDGE...WILL CARRY SLIGHT CHANCE POPS FOR THE NORTHERN AND WESTERN AREAS OF THE CWA MONDAY THROUGH TUESDAY. CHANCE POPS WILL BE INCLUDED OVER THE EXTREME NORTHWESTERN SECTIONS OF SOUTHEAST NEW MEXICO LATE MONDAY NIGHT WHERE LAPES RATES WILL BE HEALTHIER AND UNDER THE LEAST INFLUENCE OF THE UPPER RIDGE. BY WEDNESDAY...THE UPPER LEVEL RIDGE IS EXPECTED TO NOSE FURTHER TO THE WEST SO THE PRECIPITATION WILL BE CONFINED MAINLY TO THE DAVIS AND GUADALUPE MOUNTAINS. THEREFORE...WILL KEEP ISOLATED POPS OVER THE MOUNTAINS AND ROUGHLY THE WESTERN THIRD OF THE CWA FOR ANY STORMS THAT MOVE AWAY FROM THE HIGHEST TERRAIN. BOTH THE ETA AND GFS SHOW CONSIDERABLE WARMING OVER THE CWA MONDAY AND TUESDAY. DUE TO GROUND MOISTURE...GREEN FOLIAGE... PERSISTENCE...AND THE FRONT LURKING IN THE AREA...HAVE DECIDED TO UNDERCUT HIGHS A CATEGORY WHICH WOULD PUT THEM MORE IN LINE WITH THE FWC MOS. WILL CONTINUE TO CARRY NEAR TO SLIGHTLY ABOVE TEMPERATURES IN THE FORECAST WEDNESDAY THROUGH SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 92 70 94 / 10 10 20 20 CARLSBAD NM 67 91 68 91 / 30 20 30 20 DRYDEN TX 71 94 74 93 / 0 0 10 10 FORT STOCKTON TX 69 93 71 93 / 10 10 20 10 GUADALUPE PASS TX 64 84 65 85 / 30 20 20 20 HOBBS NM 66 89 68 90 / 30 20 30 20 MARFA TX 58 86 61 88 / 10 10 20 10 MIDLAND INTL AIRPORT TX 68 93 70 93 / 10 10 20 20 ODESSA TX 69 93 72 93 / 10 10 20 20 WINK TX 72 97 71 97 / 20 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 67/54
Hazardous weather outlook, Aug 21, 12:46 PM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1246 PM CDT SUN AUG 21 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1246 PM CDT SUN AUG 21 2005 /1146 AM MDT SUN AUG 21 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP FROM THE GUADALUPE MOUNTAINS...NORTHEASTWARD ACROSS THE SOUTHEAST NEW MEXICO PLAINS INTO THIS EVENING. SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...HOWEVER STORM MOVEMENT TO THE NORTHEAST AT 20 TO 25 MPH SHOULD LIMIT RAINFALL AMOUNTS IN MOST LOCATIONS. ISOLATED AREAS COULD SEE FLASH FLOODING...HOWEVER WIDESPREAD RAINFALL AND FLASH FLOODING IS NOT EXPECTED THROUGH TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE DAVIS MOUNTAINS...THE UPPER TRANS PECOS...AND OVER PORTIONS OF THE NORTHERN PERMIAN BASIN INTO THIS EVENING. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL... HOWEVER STORM MOVEMENT TO THE NORTHEAST AT 20 TO 25 WILL LIMIT RAINFALL AMOUNTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 21, 4:43 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 443 PM CDT SUN AUG 21 2005 TXZ057-058-258-212215- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- GUADALUPE MOUNTAINS- 443 PM CDT SUN AUG 21 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL CULBERSON COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL CULBERSON COUNTY...10 MILES SOUTHEAST OF PINE SPRINGS...AT 443 PM CDT(343 PM MDT)...MOVING NORTHEAST AT 10 MPH. PEOPLE NEAR GUADALUPE MOUNTAINS NATIONAL PARK AND U.S. HIGHWAY 62/180 AND FARM TO MARKET ROAD 652 IN NORTH CENTRAL CULBERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Aug 21, 4:51 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 451 PM CDT SUN AUG 21 2005 NMZ029-212215- NORTHERN LEA COUNTY- 351 PM MDT SUN AUG 21 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN LEA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF CAPROCK AT 351 PM MDT...MOVING NORTHEAST AT 10 MPH. STORM INTENSITY IS INCREASING AND ALTHOUGH NOT AN IMMEDIATE CONCERN...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 21, 5:56 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 556 PM CDT SUN AUG 21 2005 TXZ057-220000- VAN HORN AND HIGHWAY 54 CORRIDOR- 556 PM CDT SUN AUG 21 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL CULBERSON COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL CULBERSON COUNTY AT 556 PM CDT...MOVING NORTHEAST AT 5 MPH. THIS STORM WILL REMAIN OVER THE DELAWARE MOUNTAINS EAST OF HIGHWAY 54. GUSTY THUNDERSTORM WINDS NEAR 50 MPH... SMALL HAIL... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE LIKELY. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 21, 6:09 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 609 PM CDT SUN AUG 21 2005 TXZ057-212345- VAN HORN AND HIGHWAY 54 CORRIDOR- 609 PM CDT SUN AUG 21 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL CULBERSON COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF VAN HORN AT 609 PM CDT...MOVING NORTHEAST AT 5 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY THUNDERSTORM WINDS NEAR 50 MPH... SMALL HAIL... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE LIKELY. PEOPLE IN SOUTH CENTRAL CULBERSON COUNTY... INCLUDING MOTORISTS ON INTERSTATE 10... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.